Indiana, 2005

Flash Flood in Indiana, January 18, 2005

January 18, 2005 · NWS IND · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 18, 4:20 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jan 18, 4:20 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
420 AM EST TUE JAN 18 2005

.DISCUSSION...

FORECAST FOCUS ON SNOW EVENTS THIS WEEK.

HIGH PRESSURE CENTERED OVER ILLINOIS EARLY MORNING WITH TEMPS NEAR
ZERO.

WILL GO WITH SLIGHT BLEND OF MODELS BUT LEAN A BIT TOWARD GFS FOR
FIRST CLIPPER SYSTEM TONIGHT. PER HPC DISCUSSIONS...MODELS TRENDING
BIT DEEPER AND TAD FASTER AND FURTHER SOUTH THAN PREVIOUS RUNS.
THOUGH GFS SLIGHTLY HIGH AND BROADLY SWATHED WITH ITS QPF...IT
HANDLED LAST WEEKEND SNOW SYSTEM BEST AND BELIEVE IT WILL AGAIN.
SNOW SHOULD ALSO BE DRY WITH BETTER THAN 10 TO 1 WATER RATIO SO
DESPITE LACK OF GULF MOISTURE...GOOD ISENTROPIC LIFT AND JET
DYNAMICS DEVELOPING SHOULD YIELD 1 TO 3 INCH SNOW SWATH ACROSS NE
THIRD OF OUR FCST AREA WITH AMOUNTS AN INCH OR LESS ELSEWHERE.

THICKNESS VALUES RISING TODAY THEN STEADY TONIGHT WITH CLIPPERS
APPROACH AND ARCTIC AIR RETREAT TO THE EAST. MORE SEASONAL TEMPS
APPEAR IN ORDER FOR REMAINDER OF FCST.

ALL MODELS BRING SECOND CLIPPER BY DAYBREAK THURSDAY. DIFFERENCES ON
SNOW AMOUNTS STILL LEAD TO SOMEWHAT LOW CONFIDENCE SO WILL HOLD POPS
TO CHANCE THURSDAY AND ALLOW NEXT RUN TO CONTINUE TREND. GIVEN THE
APPEARANCE OF THIS SYSTEM...NO REASON IT SHOULDNT LAY A LIGHT SNOW
SWATH DOWN LIKE TONIGHTS. AND YET ANOTHER EVEN MORE SIGNIFICANT
SYSTEM POSSIBLE FOR THE WEEKEND. DUE TO MULTIPLE MODEL RUNS KEYING
ON THIS...HAVE RAISED WEEKEND POPS EVEN HIGHER BUT KEEP THEM IN
CHANCE CATEGORY FOR NOW.

AS FOR EARLY POPS...LEANED TO GFS FIRST SEVERAL PERIODS AS ETA
NUMBERS DID NOT REFLECT SYSTEM ARRIVING TONIGHT.  FOR TEMPS...A MIX
OF MOS GUIDANCES APPEARED REASONABLE AND WERE FOLLOWED.

ADDITONAL LEVEE FAILURES REMAINED A POSSIBLITY IN SULLIVAN COUNTY SO
FLOOD WATCHES WILL CONTINUE UNTIL EXPIRATION.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 12Z FOR
SULLIVAN COUNTY.

&&

DRT
Hazardous weather outlook, Jan 18, 5:19 AM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
519 AM EST TUE JAN 18 2005

INZ021-028>031-035>049-051>057-060>065-067>072-191118-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
519 AM EST TUE JAN 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

VERY COLD TEMPERATURES WILL BE HAZARDOUS EARLY THIS MORNING.

A WEATHER SYSTEM WILL PRODUCE A 1 TO 3 INCH SWATH OF SNOW ACROSS
CENTRAL INDIANA BEGINNING TOWARDS MIDNIGHT. THE HIGHEST SNOW AMOUNTS
WILL BE FROM LAFAYETTE EAST TOWARDS ANDERSON AND MUNCIE. LIGHTEST
AMOUNTS WILL BE IN THE SOUTHWEST NEAR VINCENNES. ROADS CURRENTLY
CLEAN WILL BECOME SNOW COVERED AND SLIPPERY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

A SECOND WEATHER SYSTEM MAY BRING ANOTHER INCH OF SNOW THURSDAY. YET
ANOTHER WEATHER SYSTEM WILL ARRIVE LATE FRIDAY AND LAST INTO EARLY
SUNDAY. THIS SYSTEM MAY PRODUCE MORE SIGNIFICANT SNOWS THAN THE STORM
TONIGHT. STAY UP TO DATE WITH THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS WEDNESDAY MORNING.

DRT

The radar

The Indianapolis radar (KIND), 110 km away, was scanning. The volume nearest the first event began at 11:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Vigo

When
January 18, 6:28 AM EST to 11:00 AM EST
Where
Vigo County, Prairieton
Reported by
LAW ENFORCEMENT
Coordinates
39.367, -87.483

A levee failed along the Wabash River.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434421.